What are rebound headaches and analgesic overuse?
When the occasional headache strikes, most of us take an over-the-counter (OTC) analgesic, such as acetaminophen, ibuprofen, aspirin, or a pain-relief medication containing caffeine. While OTC analgesics can help relieve headache pain they must be taken correctly — or they could actually make your headaches worse.
The overuse or misuse of analgesic drugs — exceeding labeling instructions (such as taking the medications three or more days per week) or not following your healthcare provider’s advice — can cause you to "rebound" into another headache.
When the pain reliever wears off, you may experience a withdrawal reaction, prompting you to take more medication. This only leads to another headache and the desire to take yet more medication. So the cycle continues until you start to suffer from chronic daily headaches, with more frequent headaches and more severe pain.
Which analgesics can cause rebound headaches?
Many commonly used immediate-relief medications, when taken in large enough amounts, have been found responsible for causing rebound headaches.
Studies are being done indicating that medications once thought of as "safe" are the likeliest culprits. Among these medications are:
- Sinus relief medications
- Nonsteroidal anti-inflammatory drugs (or NSAIDs, such as ibuprofen and naproxen)
- Sedatives for sleep
- Codeine and prescription narcotics
- OTC combination headache remedies containing caffeine (such as Anacin®, Excedrin®, Bayer Select®, and others)
Other medications commonly associated with rebound headaches are ergotamine preparations:
- Bel-Phen-Ergot S®
- Cafatine PB®
Butalbital combination analgesics:
- Goody's® Headache Powder
- Opiates (codeine)
Triptans, which are medications specifically for migraines, taken more than two times per week, can also cause rebound:
Small amounts of these medications per week may be safe (and effective). At some point, however, their continued use leads to the development of low-grade headaches that just will not go away.
Taking larger or more frequent doses of the immediate-relief medication causing the problem is not recommended. This exposes the person to a higher level of the medication's harmful ingredients, which makes the headache worse — and may cause it to continue indefinitely.